advertisement

Side Effects of My Child's Psychiatric Medications

February 1, 2015 Christina Halli

My child with mental illness has experienced many unpleasant side effects from his psychiatric medications. They range from mild and unwelcome to intolerable and dangerous. During the early stages of my son Bob's treatment, I voiced my concern about side effects to my son's psychiatrist. He said, "Pick your poison." He meant I had to choose between horrific side effects of my child's psychiatric medications and my son's mental health. Ugh.

Don't get me wrong, psychiatric medication saved my son's life and continues to do so. I am a firm believer that medication is a critical component of treatment for a child's mental illness. However, adverse side effects are common in many of the psychiatric medications my son takes.

Headaches and dizziness were frequent side effects when Bob tried new medications and increases in dosages. Often times they were debilitating to the point Bob had to lie down or miss school. Fortunately, headaches and dizziness usually subsided after a few days.

Side effects are common with psychiatric medications. Here's what to do when side effects of your child's psychiatric medication occur.The worst side effect was weight gain. My son was 12 years old, five-foot-six inches and 108 pounds when he began taking medication. Bob was especially thin because he did not eat when he was anxious or depressed. The antipsychotic stimulated Bob's appetite to the point where he couldn't stop eating. Six months later, Bob weighed 162 pounds. Worse, the 54 pound weight gain added to Bob's misery and self-loathing. I hired a trainer and consulted a nutritionist, but the weight gain continued. Finally, the doctor changed Bob's medication.

Severe Psychiatric Medication Side Effects Warrant Medication Change

Side effects are common with psychiatric medications. Here's what to do when side effects of your child's psychiatric medication occur.

Another gastrointestinal side effect Bob suffered was diarrhea. Squirming uncomfortably, Bob begged me to drive home faster so he could use the restroom. Sometimes, he didn't make it. The doctor adjusted the medicine to mitigate the diarrhea to no avail. Alas, the doctor replaced the medication because the diarrhea could cause dehydration which might lead to toxicity from the medicine.

Sometimes medication seemingly made symptoms worse. This was the case when a mood stabilizer Bob took intensified his anger/rages. Night after night, Bob's eyes glazed over, his shoulders rounded and his fists tightened. The lights were on but no one was home.

Be Persistent Monitoring Psychiatric Medication Side Effects in Their Children

Bob became agitated when he took selective serotonin reuptake inhibitors (SSRIs). Bob became manic the first time one was prescribed to him. When Bob tried another, his irritability and hostility increased. Another caused Bob to make poor decisions including reckless driving. The last time Bob took one SSRI, he was short tempered and violent, smashing my head into a doorframe when I asked him to hang up the phone.

Bob stopped taking his medication in eighth grade because of drowsiness. He felt his medication slowed him down and decreased his "hops" on the basketball court. He still takes that medicine now, but only before bed.

It was a fine balance between intolerable side effects and my child's stability. At times, we had to stop before a medication's desired outcome could be measured. Ultimately, we found a combination of medications with an acceptable level of detrimental side effects. The key for parents is to be persistent. Monitor your child's psychiatric medication side effects and work closely with the doctor to find alternatives when necessary.

You can find Christina on Google+, Twitter and Facebook.

APA Reference
Halli, C. (2015, February 1). Side Effects of My Child's Psychiatric Medications, HealthyPlace. Retrieved on 2020, April 9 from https://www.healthyplace.com/blogs/parentingchildwithmentalillness/2015/02/side-effects-of-my-childs-psychiatric-medications



Author: Christina Halli

Leave a reply